An Algorithm for Computing Virtual Cut Points in Finite Metric Spaces

  • Andreas W. M. Dress
  • Katharina T. Huber
  • Jacobus Koolen
  • Vincent Moulton
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4616)


In this note, we consider algorithms for computing virtual cut points in finite metric spaces and explain how these points can be used to study compatible decompositions of metrics generalizing the well-known decomposition of a tree metric into a sum of pairwise compatible split metrics.

Mathematics Subject Classification codes

05C05 05C12 92B10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bandelt, H.-J., Dress, A.W.M.: Split decomposition: A new and useful approach to phylogenetic analysis of distance data. Mol. Phyl. Evol. 1, 242–252 (1992)CrossRefGoogle Scholar
  2. 2.
    Bandelt, H.-J., Dress, A.W.M.: A canonical split decomposition theory for metrics on a finite set. Adv. Math. 92, 47–105 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Buneman, P.: The recovery of trees from measures of dissimilarity. In: Hodson, F.R., Kendall, D.G., Tautu, P. (eds.) Mathematics in the Archaeological and Historical Sciences, pp. 387–395. Edinburgh University Press, Edinburgh (1971)Google Scholar
  4. 4.
    Dress, A.W.M.: Trees, tight extensions of metric spaces, and the cohomological dimension of certain groups. Adv. Math. 53, 321–402 (1984)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Dress, A.W.M., Huber, K.T., Moulton, V.: An explicit computation of the injective hull of certain finite metric spaces in terms of their associated Buneman complex. Adv. Math. 168, 1–28 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Dress, A.W.M., Huber, K.T., Koolen, J., Moulton, V.: Compatible Decompositions and Block Realizations of Finite Metrics (submitted)Google Scholar
  7. 7.
    Dress, A.W.M., Moulton, V., Terhalle, W.: T-Theory. Europ. J. of Combin. 17, 161–175 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Dress, A.W.M., Moulton, V., Steel, M.: Trees, taxonomy and strongly compatible multi-state characters. Adv. App. Math. 19, 1–30 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Dress, A.W.M., Scharlau, R.: Gated sets in metric spaces. Aeq. Math. 34, 112–120 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Isbell, J.: Six theorems about metric spaces. Comment. Math. Helv. 39, 65–74 (1964)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Koolen, J., Moulton, V., Toenges, U.: A classification of the six-point prime metrics. Europ. J. of Combin. 21, 815–829 (2000)zbMATHCrossRefGoogle Scholar
  12. 12.
    Semple, C., Steel, M.A.: Phylogenetics. Oxford University Press, Oxford (2003)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2007

Authors and Affiliations

  • Andreas W. M. Dress
    • 1
  • Katharina T. Huber
    • 2
  • Jacobus Koolen
    • 3
  • Vincent Moulton
    • 2
  1. 1.CAS-MPG Partner Institute for Computational Biology, 320 Yue Yang Road, 200031 ShanghaiChina
  2. 2.School of Computing Sciences, University of East Anglia, Norwich, NR4 7TJUK
  3. 3.Department of Mathematics, POSTECH, PohangSouth Korea

Personalised recommendations